Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 314, NWS Des Moines, IA

August 2, 2001Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 2, 2001, 9:09 AM CDT for Sac County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 2, 2001, 9:09 AM CDT (14:09 UTC)
Expired
Aug 2, 2001, 9:50 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sac County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 14:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 9:10 AM CDTThunderstorm Wind 52 ESchaller, IA
Aug 2, 9:20 AM CDTThunderstorm Wind 52 EEarly, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 021410
SVRDSM

IAC161-021450-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
909 AM CDT THU AUG 2 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 950 AM CDT

* AT 904 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF SAC CITY...OR ABOUT 46 MILES
  SOUTH OF SPENCER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR NEMAHA AND EARLY AROUND 920 AM
  NEAR SAC CITY AROUND 935 AM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEVERE THUNDERSTORMS CAN DAMAGE MOBILE HOMES...SEEK MORE SUBSTANTIAL
SHELTER.

LAT...LON 4255 9536 4236 9532 4236 9485 4256 9493

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:25 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 2, 2:25 AM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
225 AM CDT THU AUG 2 2001

FORECASTS KEEP GETTING TOUGHER - HEAT SOUTH AND POPS MAIN CHALLENGE
AGAIN TODAY.

SFC FRONT DRAPED ACROSS STATE...FROM TKE TO CCY AND MOVING LITTLE.
TSRA HAVE DEVELOPED IN NRN CWA JUST NORTH OF FRONT AT NOSE OF
WHOPPING 20-25KT SW LLJ. PLENTY OF JUICE AVAILABLE THOUGH WITH 2.12
INCHES AT 00Z FOR PWATS AT OAX AND MID 70S DEWPOINTS ALONG/S OF
FRONT. 88D OHP SHOWING PRETTY GOOD RAINS...THOUGH NOT WIDESPREAD.
SVN SPOTTER JUST CALLED IN WITH INCH PER HOUR RATES.  CORFIDI
VECTORS WOULD PULL THIS STUFF EVER SO SLOWLY SOUTHWARD NEXT FEW
HOURS. 50H RIDGE RETROGRADES NEXT FEW DAYS...EVENTUALLY PUTTING CWA
IN NW FLOW. VORT MAX IN MONSOONAL FLO OVR NM/CO BORDER WILL PROVIDE
FOCUS JUST TO OUR WEST TONIGHT.

ETA CONTINUES TO PUSH FRONT AND PRECIP TOO FAR SOUTH. ITS NOT
BAD...JUST TOO FAR SOUTH.  ADJUSTED NORTH A HUNDRED MILES OR SO AND
IT LOOKS A LOT LIKE THE AVN - AND NEW HPC QPF.  WILL FOLLOW.

TODAY...COLD POOL FROM CONVECTION TO THE NORTH WILL PUSH TO I80 WEST
OF I35 THIS AFTERNOON...BUT NOT BEFORE HEAT INDICES PUSH UP TO
DANGEROUS LEVELS AGAIN.  BLOW OFF FROM CONVECTION MAY INHIBIT ALO
HI'S BETTER TODAY THAN YESTERDAY.  WILL NO LONGER SPLIT DSM METRO
THOUGH AND HAVE INCLUDED DALLAS CO. IN NPW.  EXPECT PRECIP POTENTIAL
TO END THIS MORNING FAR NORTH. WILL HAVE TO RUN WDLY SCT...HEAVY
POTENTIAL...CENTRAL THIRD OF CWA...AND GO WITH AFTERNOON SMALL POPS
FAR SOUTH.  TEMPS...WARMEST GUID IN NPW AREA/LOWER MID 80S IN NORTH
HALF.

TONIGHT...INFLOW INTO WHATS LEFT OF BOUNDARY IS MINIMAL AT BEST
ALONG I-80 CORRIDOR THIS EVENING. ALREADY HAVE POPS IN WC CWA...AND
WILL LEAVE ALONG.  ALONG I-80 AND E OF 35...TOUGHER TO FIGURE OUT
WHATS TO DO...BUT A SMALL POP MAY BE THE WAY TO GO.  LATER IN WC
INTO SW...EXPECT A SMALL COMPLEX OF TSRA INDUCED BY AFOREMENTIONED
NM/CO VORT MAX TO PERHAPS BRUSH DNS TO CSQ LINE. LLJ AGAIN NOT GREAT
SO DON'T EXPECT TOO MUCH.  WILL HANDLE THAT WITH POPS TOO.  DRY
NORTH AND NE.  GUID TEMPS AND GOING FCST CLOSE ON TEMPS - NO REASON
TO DEVIATE.

FRI INTO FRI NIGHT...SEE LITTLE CHC FOAR RAIN AT THIS POINT.  GOING
'CAST ON TRACK.

.DSM...HEAT ADVY OVRNGT ROUGHLY ALG AND S OF A AIO TO DSM TO MIW
LINE LINE.
IAZ049-050-059>062-070>075-081>086-092>097-

In the hours before

Special weather statement, Aug 2, 5:35 AM CDT, 3 hours 34 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CDT THU AUG 2 2001

A WEAK COLD FRONT EXTENDING FROM NORTHEAST IOWA INTO WEST CENTRAL
SECTIONS OF THE STATE WILL PROVIDE A FOCUS FOR THUNDERSTORM
DEVELOPMENT ON AND OFF TODAY.  ABUNDANT MOISTURE REMAINS ACROSS THE
REGION WHICH WILL HELP FUEL ANY THUNDERSTORMS THAT DEVELOP.  WHILE
INSTABILITY IS MODERATELY HIGH...WIND SHEAR IS QUITE WEAK AS IS
INFLOW INTO AND OVER THE FRONT.  WARM TEMPERATURES ALOFT WILL
INHIBIT MOST THUNDERSTORMS FROM PRODUCING LARGE HAIL...HOWEVER SOME
DAMAGING WIND GUSTS MAY OCCUR. ADDITIONALLY LOCALLY HEAVY RAINFALL
MAY OCCUR DUE TO THE SLOW MOVEMENT OF THE STORMS AND DEEP MOISTURE.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-031100-
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
529 AM CDT THU AUG 2 2001

* EVENT TIMING... THROUGH NOON.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

IAZ023>028-033>039-044>050-057>062-070>074-031100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-JASPER-
MADISON-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WARREN-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CARROLL...
DENISON...DES MOINES...FORT DODGE...GRINNELL...INDIANOLA...IOWA
FALLS...KNOXVILLE...MARSHALLTOWN...NEWTON...PELLA...PERRY...
WATERLOO...WAVERLY AND WEBSTER CITY
529 AM CDT THU AUG 2 2001

* EVENT TIMING... MAINLY THROUGH NOON.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

IAZ075-081>086-092>097-031100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MONROE-RINGGOLD-
TAYLOR-UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...
LAMONI...OSKALOOSA AND OTTUMWA
529 AM CDT THU AUG 2 2001

* EVENT TIMING... THROUGH 5 PM.

* THREAT CATEGORIES...
     TORNADO.......... NONE.
     DAMAGING WINDS... LOW.
     LARGE HAIL....... NONE.
     FLASH FLOODING... LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

SEARCY

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 9:28 AM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas42 min
Aug 2, 9:42 AM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas38 min
Aug 2, 10:00 AM CDTSevere Thunderstorm WarningDMXWebster40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.